Alert archive / New York / Lake Effect Snow Watches in 2006

Lake Effect Snow Watch 4, NWS Buffalo, NY

February 16, 20065 counties in New York

NWS Buffalo, NY issued this lake effect snow watch at Feb 16, 2006, 3:08 PM EST for 5 counties in New York. It took effect at Feb 17, 2006, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 3:08 PM EST (20:08 UTC)
In effect from
Feb 17, 2006, 7:00 PM EST
Expired
Feb 17, 2006, 3:37 PM EST
In force
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Oswego County, NY

The radar

The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Feb 16, 2:53 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 16, 2:53 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EST THU FEB 16 2006

.SYNOPSIS...

SOME OF THE ROUGHEST WEATHER OF THE WINTER SEASON IS ON OUR
DOORSTEP AS A DEEPENING STORM SYSTEM WILL TRACK TO OUR WEST AND
NORTH LATE TONIGHT. A POWERFUL COLD FRONT ASSOCIATED WITH THIS
STORM WILL PLOW ACROSS OUR REGION EARLY FRIDAY MORNING...USHERING
IN MUCH COLDER WEATHER ON DAMAGING WEST TO SOUTHWEST WINDS.

THE STRONGEST WINDS WITH GUSTS APPROACHING 70 MPH WILL BE FOUND
ALONG AND JUST BEHIND THE FRONT...WITH WINDS GRADUALLY ABATING
DURING THE COURSE OF THE AFTERNOON. HIGH WIND WARNINGS FOR TONIGHT
AND PARTICULARLY FRIDAY ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEW YORK WILL REMAIN IN EFFECT.

ARCTIC AIR WILL THEN FLOOD THE REGION FOR THE WEEKEND WITH LAKE
SNOWS BECOMING COMMON SOUTHEAST OF BOTH LAKES. SINCE TEMPS WILL BE
IN THE SINGLE DIGITS AND TEENS...THE SNOW WILL BE LOW DENSITY IN
NATURE WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS. LAKE
EFFECT SNOW WATCHES WILL BE ISSUED WITH THIS PACKAGE AS A RESULT.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

A STORM SYSTEM DEVELOPING OVER ILLINOIS LATE THIS AFTERNOON WILL
TRACK NORTHEAST ACROSS LOWER MICHIGAN THIS EVENING...CROSS NORTH
OF YYZ SHORTLY AFTER MIDNIGHT...THEN TO NEAR YOW BY DAYBREAK. THIS
WILL PLACE OUR REGION ON THE WARM SIDE OF THE SYSTEM...WITH STRONG
WARM ADVECTION IN PLACE THROUGH THE BULK OF THE NIGHT. A 70 KT
SOUTHERLY LOW LEVEL (5K) JET WILL BE FOUND ACROSS THE REGION
DURING THIS PERIOD...WITH SFC WINDS INCREASING AS THE NIGHT
PROGRESSES.

THE WARM ADVECTION MAY BE STRONG ENOUGH TO MIX OUT ANY CAPPING
INVERSIONS BETWEEN THE SFC AND 5K...AND THIS WOULD ALLOW SOME OF
THE STRONGER WINDS TO MIX TO THE SFC. THE GREATEST THREAT FOR THIS
WOULD BE FOUND OVER THE HIGHER TERRAIN SOUTH OF BUFFALO AND
ROCHESTER.

THE REAL PROBLEMS WILL BE FOUND BETWEEN 10 AND 13Z WHEN THE
POWERFUL ARCTIC FRONT WILL MOVE THROUGH THE REGION. A NARROW BAND
OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL MARK THE FRONTAL
PASSAGE WITH WINDS DRAMATICALLY INCREASING TO DAMAGING LEVELS. A
SIMILAR EVENT IN FEB 1997 PRODUCED WIND GUSTS OVER 70 MPH. AS
MENTIONED IN EARLIER STATEMENTS AND AFDS...AN UNFROZEN GROUND
COULD LEAD TO MANY DOWNED TREES. WIDESPREAD POWER OUTAGES ARE
LIKELY IN THE MORNING...WHICH COULD ADVERSELY AFFECT THE MORNING
COMMUTE.

WHILE THE HIGHEST GUSTS WILL BE FOUND ALONG AND JUST BEHIND THE
SFC FRONT...SUSTAINED WINDS OF ROUGHLY 40 MPH ARE ANTICIPATED
INTO THE MIDDAY HOURS. THE WINDS WILL SUBSIDE A BIT FROM WEST TO
EAST DURING THE AFTERNOON AND EVENING.

AS FAR AS PCPN GOES...SHOWERS WITH THE FRONT WILL END SHORTLY
AFTER THE PASSAGE. MUCH COLDER AIR WILL THEN MOVE IN WITH
SCATTERED SNOW SHOWERS ANTICIPATED FOR THE REMAINDER OF THE DAY.
SNOW SHOWERS WILL BECOME MOST COMMON ACROSS THE WESTERN SOUTHERN
TIER AND ALSO EAST OF LAKE ONTARIO WHERE A 270-300 FLOW WILL
PRODUCED SOME DISORGANIZED LAKE EFFECT.

THE STRONG STORM WILL EXIT FAR EASTERN QUEBEC FRIDAY NIGHT...
WHILE ARCTIC AIR WILL POUR SOUTHWARD ACROSS BOTH LKS ERIE AND
ONTARIO. LAKE DELTA TS WILL BE IN THE UPPER TEENS FRIDAY NIGHT
THEN WILL INCREASE INTO THE MID 20S SATURDAY...INDICATING EXTREME
INSTABILITY. LAPSE RATES OF 8 TO 10 DEG C WILL BE FOUND BELOW
850MB OVER LAKE ERIE AND BELOW 700 MB OVER LAKE ONTARIO. THIS
DEEP LAYER OF INSTABILITY WILL COMBINE WITH WELL ALIGNED 290-310
WINDS TO SET THE POTENTIAL FOR SIGNIFICANT LAKE SNOWS...
PARTICULARLY SATURDAY AND SATURDAY NIGHT. THE LAKE SNOWS WILL
EXTEND INTO SUNDAY.

WHILE IT WOULD FALL OUTSIDE OF THE CLIMATOLOGICALLY FAVORED EARLY
WINTER PERIOD FOR SUCH EVENTS...IT IS NOT OUT OF THE QUESTION
THAT SOME THUNDERSNOW COULD DEVELOP OFF LK ONTARIO SATURDAY OR
SATURDAY NIGHT. SUCH EXTREME LAKE DELTA TS COMBINED WITH A HIGH
EQUILIBRIUM LEVEL ARE TWO IMPORTANT INGREDIENTS FOR THUNDER
SNOWS...BUT THE -3 TO -10C LAYER NEEDED FOR GRAUPEL PRODUCTION WILL
ESSENTIALLY BE NON-EXISTENT. IT WILL BE INTERESTING TO SEE HOW
THIS UNFOLDS.

THE REMAINDER OF WESTERN AND NORTH CENTRAL NEW YORK WILL ONLY PICK
UP A FEW SCATTERED SNOW SHOWERS DURING THE PERIOD WITH
TEMPERATURES GENERALLY IN THE TEENS BY DAY AND THE SINGLE DIGITS
AT NIGHT. ALL IN ALL...THE WEEKEND WILL BE A VERY COLD ONE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

THIS PERIOD WILL BEGIN WITH A MORE ZONAL FLOW ALOFT BUT
TEMPERATURES AT 850 MILLIBARS OF MINUS 16C TO MINUS 18C WILL STILL
BE CONDUCIVE FOR LAKE EFFECT SNOW EAST OF BOTH LAKES AS HIGH
PRESSURE TO OUR SOUTH HELPS PRODUCE A WESTERLY FLOW. THIS PATTERN
WILL PERSIST INTO TUESDAY MORNING BUT A GRADUAL WARMING ALOFT WILL
EVENTUALLY WEAKEN AND PUT AN END TO IT.

A LITTLE MILDER WEATHER WILL RETURN FOR MID WEEK AS THE UPPER FLOW
REMAINS ZONAL WITH WEAK DISTURBANCES PASSING TO OUR NORTH. SNOW
SHOWERS CANNOT BE RULED OUT ANY OF THE MID WEEK DAYS BUT NOTHING
IMPORTANT IS SEEN AT THIS TIME.

&&

.AVIATION...

THIS WILL BE A VERY ACTIVE PERIOD. FIRST OF ALL IFR CONDITIONS FROM
BUFFALO AND NIAGARA FALLS EASTWARD TO ROCHESTER AND WATERTOWN WILL
GRADUALLY IMPROVE BY EVENING AS A STUBBORN WARM FRONT FINALLY LIFTS
NORTHWARD IN RESPONSE TO A STRONG LOW PRESSURE AREA APPROACHING
NORTHEAST FROM INDIANA. LOW LEVEL WIND SHEAR CAN BE EXPECTED
ESPECIALLY THIS EVENING. A DRAMATIC CHANGE WILL OCCUR AS THE LOW
TRACKS TO OUR NORTH AND A STRONG COLD FRONT MOVES THROUGH. TIMING
WILL BE AROUND 10Z FOR BUFFALO...NIAGARA FALLS AND JAMESTOWN...11Z
TO 12Z FOR ROCHESTER AND ABOUT 14Z FOR WATERTOWN. A WIND SHIFT TO
WEST WILL ACCOMPANY THE FRONT ALONG WITH SHOWERS AND EVEN A
THUNDERSTORM. WINDS FOR A FEW HOURS WILL LIKELY AVERAGE OVER 40
KNOTS WITH GUSTS AS HIGH AS 55 TO 60 KNOTS. EXPECT IFR TO MVFR
CONDITIONS IN THE SHOWERS.

&&

.MARINE...

GALE FORCE WINDS ARE EXPECTED LATER TONIGHT AND FRIDAY AS THE
ABOVE MENTIONED COLD FRONT APPROACHES AND MOVES THROUGH THE AREA.
GUSTS WILL LIKELY EXCEED STORM FORCE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING FOR NYZ001-002-010>012-019>021-085 FROM 7 PM
     THURSDAY TO 4 PM FRIDAY.
     LAKESHORE FLOOD WARNING FOR NYZ010-019-085 FROM 6 AM FRIDAY TO
     4 PM FRIDAY.
     LAKE EFFECT SNOW WATCH FOR NYZ005-006-019-020-085 FROM 7 PM
     FRIDAY TO 1 PM SUNDAY.
     HIGH WIND WARNING FOR NYZ003>008-013-014 FROM 7 PM THURSDAY TO
     7 PM FRIDAY.
MARINE...GALE WARNING FOR LAKES ERIE AND ONTARIO THROUGH FRIDAY
     AFTERNOON.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...SAGE
MARINE...SAGE
Hazardous weather outlook, Feb 16, 4:42 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
442 AM EST THU FEB 16 2006

NYZ001-002-010>012-019>021-085-170945-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
442 AM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AS EARLY AS THIS
EVENING...BUT DAMAGING WINDS FOR THE FIRST PART OF TONIGHT WOULD
LIKELY BE RESTRICTED TO THE HIGHER ELEVATIONS...AND ALSO ALONG
THE LAKE ERIE SHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD DAMAGING WINDS WILL MOST LIKELY OCCUR AFTER THE
PASSAGE OF A STRONG COLD FRONT IN THE PREDAWN HOURS FRIDAY...AND
CONTINUE INTO THE EARLY AFTERNOON. WIND SPEEDS WILL AVERAGE 35 TO
45 MPH...WITH GUSTS TO 65 MPH LIKELY AFTER THE FRONT PASSES.
THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN TREES...AND CAUSE
POWER OUTAGES.

THE STRONG WINDS ALSO LIKELY PRODUCE A SURGE OF WATER ON THE
EASTERN END OF LAKE ERIE...WHICH COULD CAUSE FLOODING PROBLEMS FOR
A FEW HOURS. A LAKESHORE FLOOD WARNING HAS THUS BEEN ISSUED FOR
THE ERIE AND CHAUTAUQUA COUNTY SHORELINE.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE WOULD BE VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-013-014-SLZ022-024-170945-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-
ONTARIO-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
442 AM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AS EARLY AS THIS
EVENING...BUT DAMAGING WINDS TONIGHT WILL LIKELY BE RESTRICTED TO
THE HIGHER ELEVATIONS SOUTH OF THE THRUWAY AND OVER THE TUG HILL
PLATEAU...AND THE NORTH SOUTH SECTION OF THE BLACK RIVER VALLEY
INCLUDING FORT DRUM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD DAMAGING WINDS WILL MOST LIKELY OCCUR AFTER THE
PASSAGE OF A STRONG COLD FRONT FRIDAY MORNING...CONTINUING INTO
THE AFTERNOON. WIND SPEEDS WILL AVERAGE 35 TO 45 MPH...WITH GUSTS
TO 65 MPH LIKELY AFTER THE FRONT PASSES. THESE SPEEDS COULD CAUSE
PROPERTY DAMAGE...DOWN TREES...AND CAUSE POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE WOULD BE VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-170945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-

424 AM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

STRONG GALE FORCE WINDS...WITH GUSTS EXCEEDING STORM FORCE...ARE
EXPECTED TO BEGIN LATE TONIGHT ON LAKE ERIE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG GALE FORCE WINDS...WITH GUSTS EXCEEDING STORM FORCE...ARE
EXPECTED ON BOTH LAKES ERIE AND ONTARIO FRIDAY. IN ADDITION...A SEICHE
IS LIKELY FRIDAY MORNING ON THE EAST END OF LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:39 AM ESTHigh Wind WarningBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more36 hr
Feb 16, 9:42 AM ESTWinter Weather AdvisoryBUFJefferson, Lewis3 hr
Feb 16, 5:18 PM ESTFreezing Rain AdvisoryBUFJefferson, Lewis6 hr

Nearby

Lake Effect Snow Watches in New York, 2006Every lake effect snow watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.